In recent years, an alarming substance has surged in illicit drug markets, adding to the multidimensional challenges that credible drug and alcohol treatment centers face. The substance, known on the street as “tranq dope” or tranquilizer heroin, is xylazine – an anesthetic and muscle relaxant typically used in the veterinary field. Alarmingly, this substance is often laced with fentanyl, a synthetic opioid roughly 50 to 100 times more potent than morphine.
At La Jolla Recovery, a state-licensed and nationally accredited drug and alcohol treatment center in sunny San Diego, we are at the forefront of countering this dangerous trend through a comprehensive program that provides science-based solutions and mental health attention for individuals grappling with addiction to tranq dope.
What is Tranq Dope?
Typically used for sedation in animals like horses during surgeries or procedures, xylazine administration in humans can be lethal due to its depressant effects on the cardiovascular and respiratory systems. Fentanyl-laced xylazine has been associated with an alarming increase in fatal overdoses.
Symptoms of Tranq Use
Recognizing the symptoms of tranq dope use is essential for timely intervention. These signs can easily be misconstrued as general sickness or fatigue but commonly include profound sedation or sleepiness, slowed breathing, and irregular heartbeats. Users may also have slurred speech and difficulties staying awake or responsive. Toxicity from xylazine can cause skin lesions or ulcers, common amongst tranq dope users.
Prevalence of Tranq Dope Today
Recent data from various sources indicate a steady rise in xylazine detection within overdose cases across the United States. Xylazine was present in 64% of Pennsylvania’s opioid-related overdose deaths from January to May 2020 compared to previous years’ percentages, which hovered around 30%, an alarming escalation in an already fraught landscape.